Texas, 2026Wildfire in Texas, March 8 to 11, 2026
March 8 to 11, 2026 · NWS AMA · 3 events in 3 counties and zones
Critical fire weather conditions occurred on March 8th and 9th across the combined Panhandles. With continued lack of significant rainfall, grasses continued to be very dry and freeze cured across the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Critical fire weather conditions occurred on March 8th and 9th across the combined Panhandles. With continued lack of significant rainfall, grasses continued to be very dry and freeze cured across the region. With relative humidity values less than 10 percent and south to southwest winds of 15 to 20mph and gusts up to 40mph, this resulted in high fire danger across the region, and two fires that developed during this time. Fire weather conditions improved slightly on March 10th, where elevated conditions occurred. Winds were on the lighter side that day but did increase into the 10 to 20mph range and relative humidity values around 25 to 35 percent. However, any small spark continued to create wildfires given the dry nature of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 8, 5:17 PM CST, 43 minutes earlier. Its key messages:
- Issued at 122 PM CDT Sun Mar 8 2026
- Breezy winds and dry air will create elevated to critical fire weather conditions across much of the Texas Panhandle Monday afternoon.
- Showers and thunderstorms will be possible for portions of the Panhandles Tuesday morning through Tuesday evening.
Area forecast discussion, Mar 8, 5:17 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
617 PM CDT Sun Mar 8 2026
...New AVIATION...
.KEY MESSAGES...
Issued at 122 PM CDT Sun Mar 8 2026
- Breezy winds and dry air will create elevated to critical fire
weather conditions across much of the Texas Panhandle Monday
afternoon.
- Showers and thunderstorms will be possible for portions of the
Panhandles Tuesday morning through Tuesday evening.
&&
.SHORT TERM...
(This evening through Monday night)
Issued at 122 PM CDT Sun Mar 8 2026
Current water vapor satellite and mesoanalysis observations show
weak flow aloft positioning a very dry air mass atop the Panhandles
today, which will be reinforced tomorrow when stronger flow arrives.
A strengthening low-level jet will help breezy winds persist
tonight, which will keep overnight lows somewhat mild in the 40s.
As a closed low off the Baja Peninsula slowly saunters onshore
tomorrow, another warm, dry, and breezy day is forecast. There is
still potential for record highs in the upper 70s to low 80s across
the area tomorrow afternoon. Confidence in records being broken
has slightly decreased, but probabilities remain medium-high
(70-80%) for Borger and Amarillo to surpass 84 and 83 degrees
respectively. Tomorrow's humidity values will be comparable to
today (5-15% min RH), with westerly winds favored to be 15-25 mph
due to a better pressure gradient across the southern and central
Texas Panhandle. These areas will also have stronger 850 to 700
mb winds available to mix down, supporting gusts up to 35 mph. A
more well-defined thermal ridge should be in place as well, with
highs in the 80s forecast across the entire CWA. As a result,
critical fire weather conditions are forecast once again across
much of the Texas Panhandle. The northern combined Panhandles
will generally have lighter winds of 10- 15 mph due to proximity
near a surface low, favoring only elevated fire weather conditions
at best.
Harrel
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 122 PM CDT Sun Mar 8 2026
Models show the Baja low finally making greater eastward progression
Mon night into Tuesday, with strengthening southwest flow aloft
advancing over the southern Plains. This pattern will initially pull
improved mid-level Pacific moisture to the region, along with higher
sfc dew points to at least southeast portions of the Panhandles.
As energy with this positively tilted system arrives, a handful of
hit- or-miss showers and storms could develop early Tuesday
morning and afternoon (15-30% POPs). Given the more positively
tilted orientation of the low, a dry slot would likely be quick to
infiltrate the CWA through the day from southwest to northeast,
confining the majority of any afternoon storm chances to the far
east-northeastern Panhandles. The question to decipher for the
Panhandles is not "if" the dry slot will arrive, but rather "when"
it will, along with figuring out just how far west low-level
moisture can be maintained through the day.
Strong to severe storms can't be ruled out across our east-northeast
counties, especially if a triple point feature sets up further south
than most models currently depict. Ensemble datasets continue to
trend eastward in terms of best conditions for storms, favoring the
bulk of this threat to remain mostly outside of our forecast area.
However, there are a few outliers such as the RRFS that would keep
us in the mix for a more active evening with strong to severe storm
potential, even if storms stay elevated. Current precip chances are
around 20-50% for much of the area Tue morning and afternoon, but
these POPs will likely need to be reduced or adjusted spatially as
we get closer.
Precip chances greatly decline as the system exits, with drier air
arriving behind a cold front passage Tue night into Wednesday.
Breezy north winds with this front will bring a short-lived cool
down, lowering afternoon highs to below seasonal averages in the 50s
to low 60s. Weak northwest flow aloft would promote a warming trend
through the rest of the week, with another dry and breezy day likely
Thursday, which will be monitored for additional elevated to
critical fire weather potential.
Harrel
&&
.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Sun Mar 8 2026
VFR conditions are expected through the next 24 hours. Winds will
remain around 10-20 kts tonight with occasional gusts possible.
Winds will strengthen to 15-25 kts with gusts between 30-40 kts
for Amarillo and Dalhart on Monday, while Guymon has winds around
10 kts or less.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001>003-
006>008-011>013-016-017.
OK...Red Flag Warning until 9 PM CDT this evening for OKZ001.
&&
SHORT TERM...38
LONG TERM....38
AVIATION...52Hazardous weather outlook, Mar 8, 12:49 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
149 PM CDT Sun Mar 8 2026
OKZ001>003-TXZ001>020-317-090700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
149 PM CDT Sun Mar 8 2026
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Through Tonight.
Elevated to critical fire weather conditions are expected today
across the Panhandles. A Red Flag Warning is in effect for the
western and central combined Panhandles through 9 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Elevated to critical fire weather is forecast for much of the
Texas Panhandle on Monday.
Showers and thunderstorms will be possible at times Tuesday
morning through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Wildfire, Oldham
- When
- March 8, 6:00 PM CST to March 9, 7:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Critical fire weather conditions occurred in Oldham County on March 8th as observed relative humidity values were around 6% at the Vega West Texas Mesonet. RFTIs of 5-8 were observed for nearly 6 hours that afternoon. The Maroon fire was sparked due to a passenger motorized RV. The fire was contained morning of March 9th with the total area burned being 745 acres. The fire did cause US Highway 385 to be closed between Channing and Boys Ranch for a period of time.
Wildfire, Gray
- When
- March 9, 3:00 PM CST to March 11, 8:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
On March 9th critical Fire Weather conditions occurred for several hours across Gray County. A wildfire was sparked 4 miles southeast of Lefors. The fire was known as the Cabin Creek Fire. The fire caused closures on several FM/SH roads. A few structures were threatened and saved as well as some oil and gas infrastructure. The final size of the fire was 6,949 acres. The cause of the fire was unknown. Cabin Creek Fire. The cause of the fire is believed to be human, from a passenger vehicle. But this fire did burn 6,949 acres.
Wildfire, Hemphill
- When
- March 10, 1:15 PM CST to March 11, 10:00 AM CST
- Where
- Hemphill forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
On March 10th a fire sparked about 5 miles southwest of Canadian Texas known as the Little Fire. The fire was believed to be caused by a motorized vehicle due to roadside activity. The fire managed to burn 401 acres and was contained by March 11th. The fire weather conditions were just elevated that day as winds were on the lighter side when the fire ignited, they did pick up in the 10 to 20 mph range with RH values around 25 to 35 percent, so elevated fire weather conditions at best were observed. Not much on this fire other than it was a roadside fire that burned about 401 acres in Hemphill County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 8 to 11, 2026$109,000 · 1 event
- High Wind in Montana, March 8, 202670 kt wind · 11 events
- High Wind in Wyoming, March 8, 202670 kt wind · 2 events
- Wildfire in Montana, March 8 to 9, 20262 events
- Damaging Winds in South Carolina, March 8, 202650 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, March 8, 202650 kt wind · 1 event
- Tornado in Texas, March 8, 20261 event
- Funnel Cloud in Florida, March 8, 20261 event
- Heavy Snow in Alaska, March 8 to 9, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321937, 1321945, 1321956.